Alert archive / Texas / High Wind Watches in 2012

High Wind Watch 1, NWS Lubbock, TX

January 21, 201221 counties in Texas

NWS Lubbock, TX issued this high wind watch at Jan 21, 2012, 5:42 AM CST for 21 counties in Texas. It took effect at Jan 22, 2012, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 21, 2012, 5:42 AM CST (11:42 UTC)
In effect from
Jan 22, 2012, 6:00 AM CST
Expired
Jan 21, 2012, 2:46 PM CST
In force
Issued by
NWS Lubbock, TX
All 21 counties

Bailey County, TX, Castro County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 18 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2968 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WWUS74 KLUB 211142
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
542 AM CST SAT JAN 21 2012

TXZ021>023-027>044-212200-
/O.NEW.KLUB.HW.A.0001.120122T1200Z-120122T2000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-MOTLEY-COTTLE-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...
LOCKNEY...MATADOR...ROARING SPRINGS...PADUCAH...MORTON...
LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...
DICKENS...SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
542 AM CST SAT JAN 21 2012

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON FOR MOST OF THE SOUTH PLAINS AREA...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON. 

* TIMING...FROM NEAR DAYBREAK SUNDAY THROUGH EARLY AFTERNOON.

* WINDS...WEST TO NORTHWEST FROM 30 TO 40 MPH WITH GUSTS NEAR 60
  MPH. 

* IMPACTS...WIND DAMAGE TO TREES...UTILITY LINES...AND WEAK
  STRUCTURES IS POSSIBLE. TRAVEL MAY BE HAZARDOUS DUE TO THE
  BUFFETING WINDS...ALONG WITH VISIBILITIES BELOW A MILE FROM
  BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
872 
WWUS74 KLUB 212046
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CST SAT JAN 21 2012

TXZ021>023-027>044-221200-
/O.UPG.KLUB.HW.A.0001.120122T1200Z-120122T2000Z/
/O.NEW.KLUB.HW.W.0001.120122T1200Z-120122T2200Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-MOTLEY-COTTLE-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...
LOCKNEY...MATADOR...ROARING SPRINGS...PADUCAH...MORTON...
LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...
DICKENS...SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
246 PM CST SAT JAN 21 2012

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT.

* TIMING...BEGINNING SHORTLY AFTER DAYBREAK ACROSS THE NORTHWEST
  SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE...AND THEN
  SPREADING SOUTHEAST OVER THE REMAINDER OF THE WARNED AREA
  THROUGH NOON. WINDS WILL GRADUALLY DIMINISH FROM NORTHWEST TO
  SOUTHEAST THROUGHOUT THE AFTERNOON.

* WINDS...WEST TO NORTHWEST FROM 35 TO 45 MPH WITH OCCASIONAL
  GUSTS AS HIGH AS 65 MPH.

* IMPACTS...WINDS THIS STRONG CAN CAUSE DAMAGE TO TREES...UTILITY
  LINES AND WEAK STRUCTURES. MOTORISTS WITH TRAVEL PLANS INVOLVING
  NORTH-TO-SOUTH ORIENTED ROADS WILL BE SUBJECTED TO HAZARDOUS
  CROSSWINDS. HIGH PROFILE VEHICLES WILL BE PARTICULARLY
  VULNERABLE TO LOSING CONTROL IN WINDS THIS STRONG. THESE WINDS
  WILL ALSO CREATE WIDESPREAD BLOWING DUST THAT MAY OCCASIONALLY
  REDUCE VISIBILITIES ON THE CAPROCK BELOW ONE MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ024>026-221200-
/O.NEW.KLUB.HW.W.0001.120122T1200Z-120122T2200Z/
BRISCOE-HALL-CHILDRESS-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS
246 PM CST SAT JAN 21 2012

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY. 

* TIMING...BEGINNING SHORTLY AFTER DAYBREAK ACROSS THE NORTHWEST
  SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE...AND THEN
  SPREADING SOUTHEAST OVER THE REMAINDER OF THE WARNED AREA
  THROUGH NOON. WINDS WILL GRADUALLY DIMINISH FROM NORTHWEST TO
  SOUTHEAST THROUGHOUT THE AFTERNOON.

* WINDS...WEST TO NORTHWEST FROM 35 TO 45 MPH WITH OCCASIONAL
  GUSTS AS HIGH AS 60 MPH.

* IMPACTS...MOTORISTS WITH TRAVEL PLANS INVOLVING NORTH-TO-SOUTH
  ORIENTED ROADS WILL BE SUBJECTED TO HAZARDOUS CROSSWINDS. HIGH
  PROFILE VEHICLES WILL BE PARTICULARLY VULNERABLE TO LOSING
  CONTROL IN WINDS THIS STRONG. THESE WINDS WILL ALSO CREATE AREAS
  OF BLOWING DUST THAT WILL LIMIT VISIBILITIES TO A FEW MILES AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind watch went out at Jan 21, 5:15 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 21, 5:15 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
515 AM CST SAT JAN 21 2012

.AVIATION...
LIGHT EASTERLY WINDS THIS MORNING WILL TURN SOUTHWEST AND BECOME
BREEZY DURING THE AFTERNOON IN RESPONSE TO A DEVELOPING SURFACE
PRESSURE TROUGH WEST OF THE AREA. WINDS WILL TURN MORE WESTERLY
OVERNIGHT AND REMAIN BREEZY. OTHERWISE...VFR IS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 454 AM CST SAT JAN 21 2012/

SHORT TERM...
A SURFACE HIGH CENTERED OVER THE GREAT LAKES WILL QUICKLY MOVE EAST
TODAY. FOR WEST TEXAS THIS MEANS A RAPID RETURN TO SOUTHWEST WINDS
WITH LEE TROUGHING DEVELOPING OVER NEW MEXICO. AS A RESULT WINDS
WILL BECOME BREEZY. THE HIGHEST WINDS WILL BE OVER THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE WITH ITS CLOSER PROXIMITY TO A STRONGER
SURFACE PRESSURE GRADIENT AND 700MB WIND MAX AROUND 30 KNOTS. A LOW
LEVEL THERMAL RIDGE WILL DEVELOP OVER EASTERN NEW MEXICO PROTRUDING
A BIT INTO WEST TEXAS. WINDS WILL STAY UP OVERNIGHT KEEPING
TEMPERATURES FROM FALLING DESPITE CLEAR SKIES. BY THE END OF THE
SHORT TERM PERIOD MID LEVEL FLOW WILL BE INCREASING IN ADVANCE OF
THE SYSTEM FOR SUNDAY. JDV

LONG TERM...
SOLUTIONS HAVE BEEN CONVERGING FOR THE SUNDAY WIND STORM WITH A
SHARPER...FURTHER SOUTH...AND SLIGHTLY SLOWER STORM PASSAGE. IT
STILL LOOKS LIKE A PACIFIC FRONT WILL SWEEP THROUGH EARLY IN THE
DAY WITH STRONG DOWNWARD FORCING IMMEDIATELY FOLLOWING THE FRONT
WHICH MAY INITIATE VERY STRONG WINDS NEAR OR SHORTLY AFTER DAYBREAK
OVER THE NORTHWEST...AND MOVING TO THE EASTERN ZONES BY MID MORNING.
WINDS IN THE 850-800 MB LAYER AT THIS TIME EXPECTED TO BE GREATER
THAN 50 KTS...MAYBE NEAR 60 KTS...WITH THE POTENTIAL FOR SURFACING
ON THE INCREASE. UPPER TROUGH EXPECTED TO BE DIRECTLY OVER TEXAS
PANHANDLE AND SOUTH PLAINS MIDDAY SUNDAY BEFORE MOVING EAST BY
00Z. STRONGEST WIND CORE MAY EDGE EAST OF THE AREA BY
AFTERNOON...DEEP DOWNWARD FORCING AND DEEP MIXING TO NEAR 700 MB
MAY ALLOW A CONTINUED THREAT FOR HIGH WINDS EVEN PAST MIDDAY AS
H700-H800 WINDS ALSO EXPECTED TO REMAIN 50 TO 55 KTS THROUGH
MIDDAY WHILE DEEP DOWNWARD OMEGA WILL BE UNDERWAY. WE ARE ISSUING
A HIGH WIND WATCH FOR MOST OF OUR AREA SUNDAY...ONLY LEFT OUT THE
NORTHERN ROLLING PLAINS WHICH CURRENTLY DOES NOT APPEAR UNDER THE
MAIN LOW LEVEL WIND CORE ON SUNDAY. BLOWING DUST WOULD BE A GIVEN
IN THIS EVENT...AND IT MAY BE NEEDED TO UPGRADE FOR DUST STORM
CONDITIONS AS WELL.

UPPER WINDS WILL RELAX SUNDAY NIGHT INTO MONDAY WITH FLOW ALOFT
GRADUALLY BACKING MORE TO THE WEST ON MONDAY. THE NEXT APPROACHING
UPPER LOW IS ALSO STILL ON TRACK FOR THE MORE SOUTHERN PATH AS WE
HAVE BEEN ANTICIPATING WITH UPSTREAM HEIGHT RISES NEAR THE SOUTHWEST
COAST. HOW MUCH AND WHERE THIS SYSTEM WILL CUT-OFF REMAINS THE BIG
QUESTION...THOUGH ALL SOLUTIONS HAVE ALSO SLOWED AND CLOSED THIS
SYSTEM OFF ANYWHERE FROM NORTHERN MEXICO INTO SOUTHWEST TEXAS AND
EXTREME SOUTHERN NEW MEXICO. AT THIS POINT...WE DONT HAVE ANY SPECIAL
INSIGHT ON WHICH PATH WOULD BE PREFER ED SO OPT FOR AN ENSEMBLE
APPROACH. THIS FAVORS STILL THE IDEA OF LOW SHOWER AND THUNDER
CHANCES SPREADING INTO THE AREA TUESDAY AND PROBABLY NOW THROUGH
WEDNESDAY AS WELL. EASTERN AND SOUTHERN AREAS APPEAR MOST FAVORED
AND WE HAVE BUMPED UP SHOWER MENTION SLIGHTLY FOR TUESDAY NIGHT
AND EARLY WEDNESDAY THESE AREAS. NOT AT ALL CONFIDENT THAT THE
UPPER LOW WILL LINGER NEARLY AS LONG AS THE GFS HOWEVER...SO WILL
RETAIN THAT COMBINED MODEL PLAN AND SCOOT THE UPPER LOW OFF TO THE
EAST BY THURSDAY AND FRIDAY WITH TYPICAL DRYING AND SLOWLY MODIFYING
TEMPERATURES. RMCQUEEN

FIRE WEATHER...
AREAS ACROSS THE SOUTHWESTERN TEXAS PANHANDLE WILL SEE ELEVATED FIRE
WEATHER CONDITIONS THIS AFTERNOON. A SURFACE PRESSURE TROUGH WILL
DEVELOP LEADING TO BREEZY SOUTHWEST WINDS. HOWEVER...A LIMITING
FACTOR WILL BE THE RELATIVE HUMIDITY. WITH THE COOLER TEMPERATURES
EXPECTED...THE RELATIVE HUMIDITY VALUES WILL DECREASE TO AROUND 20
PERCENT DURING THE AFTERNOON.

HIGH WINDS WILL THREATEN MUCH OF THE AREA ON SUNDAY AS A SHARP
UPPER LEVEL LOW PRESSURE SYSTEM SWEEPS ACROSS THE TEXAS PANHANDLE.
THIS STORM APPEARS WILL PASS EARLY IN THE DAY WITH THE LOW LEVEL
THERMAL AXIS THEREFORE JUST OFF TO OUR EAST. AND COOLER AIR WILL
FOLLOW A MORNING PACIFIC FRONT THOUGH WILL ALSO BE ACCOMPANIED BY
VERY DRY AIR SO WILL TEND TO COUNTER EACH OTHER...STILL LOOKS LIKE
RELATIVE HUMIDITIES SHOULD DROP NEAR OR JUST UNDER 15 PERCENT FOR
MOST OF THE AREA. EVEN WITH SOME OF THE FACTORS NON-CLASSICAL FOR
OUR AREA...THE HIGH WINDS WILL POSE A RISK FOR FIRE STARTS AND
CERTAINLY VALIDATE UPGRADING TO A RED FLAG WARNING AT THIS POINT
FOR AT LEAST SOUTHERN AND CENTRAL AREAS. DEGREE OF COOLING AND HOW
QUICKLY WINDS DIE DOWN KEEP CONFIDENCE ONLY MODERATE OVER NORTHERN
ZONES AND WILL RETAIN THE FIRE WEATHER WATCH THIS AREA. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  40  56  26  63 /   0   0   0   0   0
TULIA         62  41  58  26  60 /   0   0   0   0   0
PLAINVIEW     63  40  59  27  61 /   0   0   0   0   0
LEVELLAND     64  42  61  29  64 /   0   0   0   0   0
LUBBOCK       63  41  62  29  63 /   0   0   0   0   0
DENVER CITY   65  42  62  31  64 /   0   0   0   0   0
BROWNFIELD    64  42  62  30  63 /   0   0   0   0   0
CHILDRESS     53  36  64  29  59 /   0   0   0   0   0
SPUR          57  38  66  31  63 /   0   0   0   0   0
ASPERMONT     54  39  69  33  64 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR THE FOLLOWING ZONES: TXZ021>044.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
THE FOLLOWING ZONES: TXZ021>023-027>044.

&&

01
Hazardous weather outlook, Jan 21, 4:58 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
458 AM CST SAT JAN 21 2012

TXZ021>044-221100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
458 AM CST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON DUE TO BREEZY WINDS AND
LOW RELATIVE HUMIDITY VALUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS WITH SUSTAINED SPEEDS OF 30 TO 40 MPH WITH LOCALIZED
DAMAGING WIND GUSTS UP TO 60 MPH WILL IMPACT THE SOUTH PLAINS
REGION SUNDAY. THESE WINDS WILL BE ACCOMPANIED BY BLOWING DUST
WHICH MAY REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES. IN
ADDITION...DRY AIR WILL BE IN PLACE WITH WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS EXPECTED. A RED FLAG WARNING FOR THE CRITICAL
FIRE WEATHER CONDITIONS IS IN EFFECT SUNDAY FOR THE SOUTH PLAINS
AND SOUTHERN ROLLING PLAINS...WHILE A FIRE WEATHER WATCH REMAINS
IN EFFECT FOR THE EXTREME SOUTHWEST TEXAS PANHANDLE AND NORTHERN
ROLLING PLAINS. HIGH WIND WATCHES HAVE ALSO BEEN ISSUED FOR MOST
OF THE AREA FOR SUNDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 5:32 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more36 hr
Jan 21, 2:46 PM CSTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more25 hr

Nearby

High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.